Tyco Healthcare Group LP (Covidien) Recall Of ReliOn Disposable Syringes Was First Announced October 9, 2008; FDA Press Release About This Syringe Recall Is Dated November 5, 2008
(Posted by Tom Lamb at DrugInjuryWatch.com)
By means of an October 9, 2008 letter from ReliOn to its customers, the company announced a recall of a single lot of its syringes sold exclusively at Wal-Mart and Sam's Club stores. In particular, this recall covered 1cc, 31-gauge, 100 units for use with U-100 insulin, syringes from the Lot Number 813900, which were shipped to Wal-Mart and Sam's Club stores during the period August 1, 2008 and October 8, 2008 by Can-Am Care or Tyco Healthcare Group LP (Covidien).
From this relatively short October 9 ReliOn letter we know that:
The U.S. Food and Drug Administration has been informed of this action.
The affected lot could have syringes mislabeled with inaccurate dosage increments, which could result in patients not receiving the correct dosage of their medication.
We did not learn until November 5, 2008, however, the extent and medical significance of this October syringe recall. That was when the FDA finally let us know that 471,000 ReliOn disposable hypodermic syringes were recalled because they might be mislabeled such that a patient could receive up to 2.5 times more insulin than intended, potentially leading to "hypoglycemia, serious health consequences, and even death." [emphasis added]
These additional, important details came from an FDA News press release, "FDA Reports Nationwide Recall of Mislabeled ReliOn Insulin Syringes", issued by the agency on November 5, 2008 -- which is almost 30 days after the initial syringe recall announcement by ReliOn on October 9.
According to the November 2008 FDA News item about this ReliOn syringe recall: "The manufacturer has received one adverse report related to a syringe from this product lot."
Well, here is my question: If one's use of the mislabeled ReliOn syringes possibly containing more than two times the intended dose of insulin could lead to serious side effects such as hypoglycemia and even death, why was there a four-week delay by the FDA in getting more attention directed to this syringe recall?
All answers, comments, and opinions are welcomed.